Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

On the Castelnuovo-Mumford regularity of the cohomology ring of a group


Author: Peter Symonds
Journal: J. Amer. Math. Soc. 23 (2010), 1159-1173
MSC (2010): Primary 20J06; Secondary 57S15
DOI: https://doi.org/10.1090/S0894-0347-10-00666-1
Published electronically: April 1, 2010
MathSciNet review: 2669710
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove Benson's Regularity Conjecture that the regularity of the cohomology of a finite group is zero. We also prove some of his generalisations to other classes of groups.


References [Enhancements On Off] (What's this?)

  • 1. D.J. Benson, Modules with injective cohomology, and local duality for a finite group, New York J. Math. 7 (2001), 201-215. MR 1856958 (2002f:20079)
  • 2. D.J. Benson, Dickson invariants, regularity and computation in group cohomology, Illinois Jour. Math. 48 (2004) 171-197. MR 2048221 (2005c:20089)
  • 3. D.J. Benson, Commutative algebra in the cohomology of groups, Trends in commutative algebra, 1-50, Math. Sci. Res. Inst. Publ., 51, Cambridge Univ. Press, Cambridge, 2004. MR 2132647 (2006a:20096)
  • 4. D.J. Benson, On the regularity conjecture for the cohomology of finite groups, Proc. Edinburgh Math. Soc. 51 (2008), 273-284. MR 2465907 (2009i:20100)
  • 5. D.J. Benson, J.P.C. Greenlees, Commutative algebra for cohomology rings of classifying spaces of compact Lie groups, J. Pure Appl. Algebra 122 (1997), 41-53. MR 1479347 (98j:57054)
  • 6. D.J. Benson, J.P.C. Greenlees, Commutative algebra for cohomology rings of virtual duality groups, J. Algebra 192 (1997), 678-700. MR 1452682 (98d:20057)
  • 7. G.E. Bredon, Sheaf Theory, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1967. MR 0221500 (36:4552)
  • 8. G.E. Bredon, Introduction to Compact Transformation Groups, Pure and Applied Mathematics 46, Academic Press, New York-London, 1972. MR 0413144 (54:1265)
  • 9. M.P. Brodmann, R.Y. Sharp, Local Cohomology, Cambridge Studies in Advanced Mathematics 60, Cambridge Univ. Press, Cambridge, 1998. MR 1613627 (99h:13020)
  • 10. C. Broto, R. Levi, B. Oliver, The homotopy theory of fusion systems, J. Amer. Math. Soc. 16 (2003), 779-856. MR 1992826 (2004k:55016)
  • 11. K.S. Brown, Cohomology of Groups, Graduate Texts in Mathematics, 87, Springer-Verlag, New York-Berlin, 1982. MR 672956 (83k:20002)
  • 12. W. Bruns, J. Herzog, Cohen-Macaulay Rings, Cambridge Studies in Advanced Mathematics 39, Cambridge University Press, Cambridge, 1993. MR 1251956 (95h:13020)
  • 13. J.F. Carlson, Cohomology, computations, and commutative algebra, Notices Amer. Math. Soc. 52 (2005), 426-434. MR 2127572 (2006f:20061)
  • 14. J. Duflot, Smooth toral actions, Topology 22 (1983), 253-265. MR 710100 (84g:57034)
  • 15. J. Duflot, Depth and equivariant cohomology, Comment. Math. Helv. 56 (1981), 627-637. MR 656216 (83g:57029)
  • 16. D. Eisenbud, The Geometry of Syzygies, Graduate Texts in Mathematics 229, Springer, 2005. MR 2103875 (2005h:13021)
  • 17. A.M. Gleason, Spaces with a compact Lie group of transformations, Proc. Amer. Math. Soc. 1 (1950), 35-43. MR 0033830 (11:497e)
  • 18. R. Godement, Topologie Algébrique et Théorie des Faisceaux, Actualités Sci. Ind. 1252, Publ. Math., Univ. Strasbourg, 13, Hermann, Paris, 1958. MR 0102797 (21:1583)
  • 19. B. Gray, Homotopy Theory, Academic Press, 1975. MR 0402714 (53:6528)
  • 20. D.J. Green, S.A. King, The computation of the cohomology rings of all groups of order $ 128$, preprint, arXiv:1001.2577v1.
  • 21. J.P.C. Greenlees, Commutative algebra in group cohomology, J. Pure Appl. Algebra 98 (1995), 151-162. MR 1319967 (96f:20084)
  • 22. R. Hartshorne, Local Cohomology. A seminar given by A. Grothendieck, Harvard University, Fall, 1961, Lecture Notes in Mathematics, 41, Springer-Verlag, Berlin-New York, 1967. MR 0224620 (37:219)
  • 23. H-W. Henn, J. Lannes, L. Schwartz, Localizations of unstable $ A$-modules and equivariant mod $ p$ cohomology, Math. Ann. 301 (1995), 23-68. MR 1312569 (95k:55036)
  • 24. S. B. Iyengar, G.J. Leuschke, A. Leykin, C. Miller, E. Miller, A.K. Singh, U. Walther, Twenty-Four Hours of Local Cohomology, Graduate Studies in Mathematics 87, Amer. Math. Soc., 2007. MR 2355715 (2009a:13025)
  • 25. N.J. Kuhn, Primitives and central detection numbers in group cohomology, Adv. Math. 216 (2007), 387-442. MR 2353262 (2008i:20061)
  • 26. G. Hochschild, The Structure of Lie Groups, Holden-Day, Inc., San Francisco-London-Amsterdam, 1965. MR 0207883 (34:7696)
  • 27. J. Lannes, private communication, 2008.
  • 28. E. Michael, A note on paracompact spaces, Proc. Amer. Math. Soc. 4 (1953), 831-838. MR 0056905 (15:144b)
  • 29. E. Michael, Another note on paracompact spaces, Proc. Amer. Math. Soc. 8 (1957), 822-828. MR 0087079 (19:299c)
  • 30. D. Quillen, The spectrum of an equivariant cohomology ring I, Ann. of Math. (2) 94 (1971), 549-572. MR 0298694 (45:7743)
  • 31. E.H. Spanier, Algebraic Topology, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0210112 (35:1007)
  • 32. P. Symonds, On the Castelnuovo-Mumford regularity of rings of polynomial invariants, preprint (2009). http://www.maths.manchester.ac.uk/~pas/preprints.
  • 33. B. Totaro, The Chow ring of a classifying space, Algebraic $ K$-theory (Seattle, WA, 1997), 249-281, Proc. Sympos. Pure Math. 67, Amer. Math. Soc., Providence, RI, 1999. MR 1743244 (2001f:14011)
  • 34. B.B. Venkov, Cohomology algebras for some classifying spaces (Russian), Dokl. Akad. Nauk SSSR 127 (1959), 943-944. MR 0108788 (21:7500)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 20J06, 57S15

Retrieve articles in all journals with MSC (2010): 20J06, 57S15


Additional Information

Peter Symonds
Affiliation: School of Mathematics, University of Manchester, Manchester M13 9PL, United Kingdom
Email: Peter.Symonds@manchester.ac.uk

DOI: https://doi.org/10.1090/S0894-0347-10-00666-1
Received by editor(s): July 10, 2009
Received by editor(s) in revised form: January 15, 2010
Published electronically: April 1, 2010
Additional Notes: The author was partially supported by a grant from the Leverhulme Trust.
Article copyright: © Copyright 2010 American Mathematical Society

American Mathematical Society